Mississippi, 2018

Tornadoes and Flash Flood in Mississippi, November 5, 2018

November 5, 2018 · NWS MEG · 9 events in 8 counties and zones

A potent late fall storm system generated several severe thunderstorms and a couple of tornadoes across North Mississippi during the late evening hours of November 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A potent late fall storm system generated several severe thunderstorms and a couple of tornadoes across North Mississippi during the late evening hours of November 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 5, 8:04 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 5, 8:04 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
804 PM CST Mon Nov 5 2018

.DISCUSSION...

Skies are mostly cloudy over much of the forecast area this
evening with temperatures from the mid 50s to around 70 degrees.
The cold front has moved into east Arkansas and will cross the
Mississippi River in an hour or so. Severe thunderstorms have
begun to form ahead of the front and a Tornado Watch is in effect
until 3 AM CST. Behind the front, rain has ended and skies have
begun to clear out. Will update forecast to remove pops behind the
front.

ARS

&&

.PREV DISCUSSION... /issued 225 PM CST Mon Nov 5 2018/

DISCUSSION...
Focus is on severe weather.  The CAPE is relatively low, but the
shear is high. Helicity values are strong with the best overlap of
CAPE/Shear over north Mississippi.  This area of concern develops
rapidly mainly after 00Z.  Eventually a line of storms will develop
with embedded supercells. Obvious concerns are with damaging winds
and tornadoes.  This threat has been messaged extensively and
highlighted with an enhanced risk.

Area of severe weather moves rapidly through the area exiting CWA
by 08Z.

The overall flow remains fairly progressive over the rest of the
forecast period with deepening polar airmasses across the region.
By the weekend high pressure settles in and by Saturday morning
widespread frost/freezing conditions are looking more likely.

 Belles

AVIATION...
00z TAF Cycle

Low ceilings ahead of a cold front will keep conditions MVFR to
IFR for much of the evening and into the overnight. TSRA will
prevail, reducing visibility. Southerly winds will be gusty with
these storms at all terminals, potentially gusting to near 30
knots at times.

Conditions will gradually improve overnight as the front clears
the region, reducing winds which will become more northwesterly.
Have handled primary thunderstorm activity at all terminals with
TEMPO. VFR conditions return everywhere by early Tuesday morning,
prevailing to the end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 5, 1:50 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
150 PM CST Mon Nov 5 2018

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
150 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are forecast late this afternoon into tonight.
The main threat will be damaging winds and tornadoes. Secondary
threats will be locally heavy rainfall and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of frost and freezing temperatures will be possible both
Friday and Saturday nights across a large portion of the Midsouth.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

JAB/JEB

In the hours before

Special weather statement, Nov 5, 7:03 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
703 PM CST MON NOV 5 2018

ARZ027-028-035-036-TNZ048-049-060145-
Poinsett AR-Mississippi AR-Cross AR-Crittenden AR-Tipton TN-
Lauderdale TN-
703 PM CST MON NOV 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CST
FOR...

Southeastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
East central Cross County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Western Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...

At 703 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near Earle, moving northeast at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Poinsett...southwestern Mississippi...east
central Cross...northern Crittenden...western Tipton and southwestern
Lauderdale Counties should monitor this storm closely.

LAT...LON 3577 8990 3550 8971 3539 8999 3540 9004
      3539 9007 3535 9010 3519 9050 3535 9061
TIME...MOT...LOC 0103Z 239DEG 48KT 3532 9046
Special weather statement, Nov 5, 8:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CST MON NOV 5 2018

TNZ003-004-021-022-060300-
Carroll TN-Weakley TN-Benton TN-Henry TN-
809 PM CST MON NOV 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CST
FOR...

Northeastern Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...

At 809 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near McKenzie, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Carroll...southeastern Weakley...northern
Benton and Henry Counties should monitor this storm closely.

LAT...LON 3599 8857 3634 8859 3650 8818 3650 8806
      3647 8805 3644 8806 3643 8804 3637 8800
      3635 8798 3627 8794 3622 8795 3620 8794
TIME...MOT...LOC 0209Z 245DEG 41KT 3620 8847

The radar

The Memphis radar (KNQA), 128 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Quitman

When
November 5, 8:15 PM CST to 8:20 PM CST
Where
Quitman County, 0.57 mi WSW of Marks to 2.07 mi NE of Marks
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.246, -90.278

A few trees down on power lines on the east side of Marks.

Heavy Rain, Tate

When
November 5, 8:35 PM CST to 8:50 PM CST
Where
Tate County, Senatobia
Reported by
Fire Department/Rescue
Coordinates
34.620, -89.950

Water pooling to 1-2 feet deep around fire station and excessive water causing some road problems around town.

Flash Flood, Panola

When
November 5, 9:00 PM CST to 10:30 PM CST
Where
Panola County, 1.99 mi S of Horatio to 4.55 mi NNE of Crowder
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.401, -90.052

Street flooding across the county.

Thunderstorm Wind, Lafayette

When
November 5, 9:15 PM CST to 9:25 PM CST
Where
Lafayette County, 1.76 mi S of University to 3.73 mi E of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.355, -89.583

A few trees down across the city of Oxford.

Tornado, Pontotoc

When
November 5, 10:58 PM CST to 10:59 PM CST
Where
Pontotoc County, 1.38 mi S of Chesterville to 1.33 mi SSE of Chesterville
Rating
EF0
Path length
0.18 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.260, -88.828

The tornado developed in far eastern Pontotoc County along Lee Line Road. The tornado knocked down a few trees before moving into Lee County.

Tornado, Lee

When
November 5, 10:59 PM CST to 11:10 PM CST
Where
Lee County, 0.83 mi NNW of Bissell to 2.97 mi NNW of Amity
Rating
EF2
Path length
10.21 mi
Path width
200 yd
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
34.261, -88.825

The tornado developed in far eastern Pontotoc County along Lee Line Road. The tornado then caused EF-0 and EF-1 damage to homes and trees just west and north of the Tupelo Airport. As it approached Colonial Estates Road the tornado intensified and damaged numerous homes. Two homes had roofs completely removed and non-brick exterior walls collapsed on one of them. Several homes saw partial roof damage. As the tornado crossed McCullough Blvd., several businesses were damaged including one which had the roof partially removed. The tornado weakened and continued on snapping trees and causing some slight structural damage as it crossed I-22 where it hit buildings just south of Barnes Crossing Mall. The tornado intensified again as it crossed Bog Oaks Golf Club and approached an assisted living center. The tornado caused considerable roof damage to the assisted living center. The final damage seen before it lifted was observed along County Road 851.

Thunderstorm Wind, Tishomingo

When
November 5, 11:15 PM CST to 11:20 PM CST
Where
Tishomingo County, 2.64 mi SSW of Luke to 1.67 mi SE of Iuka
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.788, -88.225

Strong wind gusts blew over power poles.

Tornado, Itawamba

When
November 5, 11:19 PM CST to 11:27 PM CST
Where
Itawamba County, 0.67 mi ENE of Ratliff to 3.28 mi E of Kirkville
Rating
EF1
Path length
5.1 mi
Path width
300 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.404, -88.519

The tornado developed near the bottoms of Twentymile Creek. As the tornado approached Highway 371 south of Kirkville, it uprooted and snapped trees and substantially damaged a metal garage building. After crossing Highway 371 the tornado continued to uproot and snap off numerous trees and caused minor damage to several mobile homes. The last damage observed was east of Ramey Road northeast before dissipating.

Thunderstorm Wind, Tishomingo

When
November 5, 11:51 PM CST to 11:56 PM CST
Where
Tishomingo County, 0.74 mi NE of Golden to 1.62 mi ENE of Golden
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
34.488, -88.192

Tree down on house on Golden Road in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyThe tornado archive for Mississippi, 2018Warnings in Mississippi, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790544, 790545, 790547, 790548, 793689, 790549, 790550, 790551, 790552.